Texas, 2016Damaging Wind in Texas, November 28, 2016
November 28, 2016 · NWS SHV · 1 event in 1 county or zone
A vigorous upper level storm system moved out of the Inter-Mountain West and into the Southern Plains during the morning hours of November 28th. This system was very dynamic in nature as it was associated with an upper level jet of over 150kts with a low level jet in excess of 60kts across the Lower Mississippi Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous upper level storm system moved out of the Inter-Mountain West and into the Southern Plains during the morning hours of November 28th. This system was very dynamic in nature as it was associated with an upper level jet of over 150kts with a low level jet in excess of 60kts across the Lower Mississippi Valley. Despite the very strong jet dynamics associated with the system, surface based instability was severely lacking across much of the reason. For this reason, strong storms were mostly sub-severe but an isolated severe wind and small hail report were produced by thunderstorms in Northeast Texas and Northwest Louisiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 28, 10:59 AM CST, 6 minutes earlier.
Area forecast discussion, Nov 28, 10:59 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1059 AM CST Mon Nov 28 2016
.AVIATION...
Strong cold front forecast to push through the forecast area this
Monday that is associated with a winter storm centered over MN. Ahead
of the cold front currently across SE OK and N central TX...strong
warm air advection to continue MVFR and IFR conditions through at
least sunset of this Monday evening.
After sunset of this evening...the cold front to push W to E into MS
during Tuesday. Accordingly...cooler and drier air behind the front
to improve conditions to VFR during Tuesday. /VIII/.
&&
.PREV DISCUSSION... /issued 537 AM CST Mon Nov 28 2016/
AVIATION...
Reduced flight categories expected through today due to
convection associated with an approaching upper level disturbance
and front. Sly to swly winds 15-20 kts with gusts to 30 kts will
continue to affect the region until after fropa. Some storms could
be quite strong, producing wind gusts in excess of 50 kts at
times. Storms will move out of the area around or just after
sunset this evening, leaving clear skies and wswly winds 5-10 kts.
VFR conditions are expected to return areawide by late this
evening. /12/
PREV DISCUSSION... /issued 317 AM CST Mon Nov 28 2016/
DISCUSSION...
Quite a dynamic weather pattern underway this morning across the
Central and Southern Plains in the form of a 530 dam trough of low
pressure cutoff from the westerlies across the Dakotas. A potent
piece of energy is quickly rotating around the base of this trough
across southern AZ/NM and will be into the TX Hill Country by 12z
this morning. Very strong upper level forcing is already underway
to our west with strong upper level divergence noted to our west
in association with RRQ of 160kt+ upper level jet. This spoke of
energy quickly ejects out of the TX Hill Country and into our
region later this morning/afternoon taking on a slight negative
tilt as it moves towards the Miss River. All this will translate
into the lower levels of the atmosphere as well with 850mb winds
expected to reach 70kts across our region later this morning as
the upper trough nears. Closer to the sfc...very strong pressure
gradient already in place as we are already seeing gusts upwards
of 30kts across portions of NE TX this morning...hence the Lake
Wind Advisory which is in effect across our western half currently
and will take effect across our eastern zones later this morning.
Dryline convection currently beginning to ignite near Abilene to
east of Wichita Falls TX but pre-dryline convection has erupted
well east of this line across portions of North Central TX into S
and E Oklahoma. This is an area of strong low level WAA regime
indicative in the thetae sfc fields with a moist nose oriented
from Central TX into East Central OK. As the low level jet
increases across our region later this morning...it will help to
drive a pseudo warm front northward from the SE TX Coast to near
the AR/LA border by 18z today as the dryline moves near or just
east of the I-45 Corridor. All this to say pre-dryline convection
is very likely across our region and will pose a severe threat
even as dryline convection nears a little later in the day. Deep
Layer shear values in the 0-6km layer are in excess of 70kts with
0-3km SRH values in excess of 500 m2/s2 with pockets even above
this associated with pre-dryline/dryline convection. This will
result in the development of low top supercells with the
possibility of tornadoes. However...and this is a big however
.pre-dryline convection may limit sfc heating and thus
instability and this could be one big fly in the ointment so to
speak with our severe weather chances today. The NAM looks way
overdone suggesting SFC CAPE values in the neighborhood of 1200
J/KG later this morning/afternoon but believe the GFS is
underdone with values not expected to exceed 250 J/KG. Damaging
winds appear to be the main threat given the strength of the
pressure gradient in place with bowing line segments likely in
addition to any discrete supercells that can develop ahead of the
dryline convection. Not to mention locally heavy rainfall will be
possible with PWATS expected to climb above 1.5 inches briefly
before we get dryslotted late in the day/this evening from the
west.
Did not make significant changes to the extended portions of the
forecast but it appears to be a wet one as rain is back in the
forecast for Tue/Tue Night timeframe as we remain in southwest
flow aloft. We finally dry out on Wed but again this is short
lived as more Pacific energy dives into the Four Corners region of
the country by Friday with strong returning flow setting up Fri
Night through the upcoming weekend.
Prelims to follow...13.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 76 49 74 45 / 100 10 20 30
MLU 75 48 77 49 / 100 30 30 60
DEQ 74 39 69 36 / 100 0 20 10
TXK 75 47 70 42 / 100 10 20 10
ELD 71 44 71 41 / 100 10 20 30
TYR 75 49 70 43 / 100 0 20 10
GGG 76 49 72 42 / 100 0 20 20
LFK 78 48 75 46 / 100 10 30 30
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 5 PM CST this afternoon for ARZ050-051-
059>061-070>073.
LA...Lake Wind Advisory until 5 PM CST this afternoon for LAZ001>006-
010>014-017>022.
OK...Lake Wind Advisory until 5 PM CST this afternoon for OKZ077.
TX...Lake Wind Advisory until 5 PM CST this afternoon for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
&&
08Hazardous weather outlook, Nov 28, 3:38 AM CST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
338 AM CST MON NOV 28 2016
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-290945-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
337 AM CST MON NOV 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
STRONG TO SEVERE THUNDERSTORMS WILL BE ON THE INCREASE TODAY AS A
POTENT UPPER LEVEL STORM SYSTEM APPROACHES FROM THE WEST. STRONG
LOW LEVEL SHEAR AND SHEAR THROUGHOUT THE ATMOSPHERE SUGGESTS THAT
SUPERCELL THUNDERSTORMS WILL BE POSSIBLE...SOME OF WHICH COULD
PRODUCE TORNADOES...MAINLY ACROSS NORTHERN LOUISIANA AND SOUTHERN
ARKANSAS. ELSEWHERE...DAMAGING THUNDERSTORM WIND GUSTS AND LARGE
HAIL WILL BE POSSIBLE ACROSS NORTHEAST TEXAS INTO SOUTHEAST
OKLAHOMA. LOCALLY HEAVY DOWNPOURS WILL ACCOMPANY THIS CONVECTION
TODAY BEFORE THE ACTIVITY QUICKLY PUSHES EAST OF THE REGION BY
THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SHOWERS AND THUNDERSTORMS ARE BACK IN THE FORECAST FOR PORTIONS OF
THE FOUR STATE REGION TUESDAY INTO TUESDAY NIGHT AND AGAIN LATE
FRIDAY AND THROUGH THE UPCOMING WEEKEND. AT THIS TIME...SEVERE
WEATHER DOES NOT LOOK LIKE A POSSIBILITY WITH EITHER PERIODS OF
UPCOMING WET WEATHER LATER THIS WEEK BUT THIS WILL CONTINUE TO BE
MONITORED.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL BE NEEDED TODAY DUE TO THE
POSSIBILITY OF WIDESPREAD SEVERE WEATHER.
13
In the hours before
Special weather statement, Nov 28, 5:15 AM CST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
515 AM CST MON NOV 28 2016
ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-281200-
HOWARD AR-SEVIER AR-LITTLE RIVER AR-MILLER AR-HEMPSTEAD AR-
MCCURTAIN OK-FRANKLIN TX-MORRIS TX-CASS TX-CAMP TX-BOWIE TX-
RED RIVER TX-TITUS TX-
515 AM CST MON NOV 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HEMPSTEAD...
SOUTHEASTERN SEVIER...SOUTHEASTERN HOWARD...LITTLE RIVER...
NORTHWESTERN MILLER...SOUTHEASTERN MCCURTAIN...SOUTHEASTERN
FRANKLIN...BOWIE...TITUS...NORTHWESTERN CASS...NORTHERN MORRIS...
NORTHWESTERN CAMP AND SOUTHEASTERN RED RIVER COUNTIES UNTIL 600 AM
CST...
AT 514 AM CST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES EAST OF BOGATA TO 7 MILES NORTHEAST OF
MOUNT VERNON TO NEAR PURLEY. MOVEMENT WAS NORTHEAST AT 65 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
TEXARKANA...MOUNT PLEASANT...WAKE VILLAGE...ASHDOWN...NASHVILLE...NEW
BOSTON...WINNSBORO...MINERAL SPRINGS...FOREMAN...BOXELDER...NASH...
HOOKS...DE KALB...NAPLES...REDWATER...MAUD...OMAHA...RED LICK...
WILTON AND TOLLETTE.
LAT...LON 3319 9518 3351 9515 3407 9383 3375 9383
3339 9396 3296 9531 3298 9531
TIME...MOT...LOC 1114Z 243DEG 64KT 3348 9508 3322 9511 3305 9522
12Special weather statement, Nov 28, 6:56 AM CST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
656 AM CST MON NOV 28 2016
ARZ059>061-070-TXZ097-281345-
HEMPSTEAD AR-LITTLE RIVER AR-MILLER AR-NEVADA AR-BOWIE TX-
656 AM CST MON NOV 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR HEMPSTEAD...SOUTHEASTERN LITTLE
RIVER...NORTHWESTERN MILLER...CENTRAL NEVADA AND EAST CENTRAL BOWIE
COUNTIES UNTIL 745 AM CST...
AT 656 AM CST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR SARATOGA TO 8 MILES WEST OF FULTON TO NEAR
OGDEN. MOVEMENT WAS NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
TEXARKANA...HOPE...PRESCOTT...RED LICK...EMMET...BLEVINS...
PERRYTOWN...FULTON...WASHINGTON...BLUFF CITY...MCNAB...OAKHAVEN...
SUTTON...BOUGHTON...HOMAN...LANEBURG...RED BLUFF AND MORRIS.
LAT...LON 3395 9336 3390 9330 3388 9331 3384 9329
3383 9326 3383 9323 3380 9318 3382 9314
3378 9310 3371 9311 3362 9343 3345 9419
3361 9399 3375 9386 3375 9383 3378 9383
3380 9381 3396 9343 3396 9338
TIME...MOT...LOC 1256Z 242DEG 37KT 3376 9383 3360 9396 3353 9407
13Special weather statement, Nov 28, 10:31 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1031 AM CST MON NOV 28 2016
ARZ070-LAZ001-002-TXZ112-126-137-138-150-281645-
MILLER AR-BOSSIER LA-CADDO LA-GREGG TX-HARRISON TX-CASS TX-MARION TX-
RUSK TX-
1031 AM CST MON NOV 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MILLER COUNTY...
NORTHWESTERN CADDO AND NORTHWESTERN BOSSIER PARISHES...SOUTHEASTERN
CASS...MARION...HARRISON...NORTHEASTERN RUSK AND EASTERN GREGG
COUNTIES UNTIL 1045 AM CST...
AT 1030 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LONGVIEW...MOVING NORTHEAST AT 70 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LONGVIEW...MARSHALL...ATLANTA...VIVIAN...HALLSVILLE...JEFFERSON...
LINDEN...QUEEN CITY...TATUM...OIL CITY...HOSSTON...RODESSA...IDA...
GILLIAM...BIVINS...LODI...SMITHLAND...RAVANNA...MCLEOD AND BEREA.
LAT...LON 3321 9426 3290 9372 3236 9444 3239 9449
3236 9449 3230 9452 3224 9460 3245 9486
TIME...MOT...LOC 1630Z 224DEG 61KT 3246 9471
FBSpecial weather statement, Nov 28, 10:49 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1049 AM CST MON NOV 28 2016
ARZ070-LAZ001-002-TXZ112-126-137-138-150-151-281715-
MILLER AR-BOSSIER LA-CADDO LA-GREGG TX-PANOLA TX-HARRISON TX-CASS TX-
MARION TX-RUSK TX-
1049 AM CST MON NOV 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MILLER COUNTY...
NORTHWESTERN CADDO AND NORTHWESTERN BOSSIER PARISHES...SOUTHEASTERN
CASS...MARION...HARRISON...NORTHWESTERN PANOLA...NORTHEASTERN RUSK
AND SOUTHEASTERN GREGG COUNTIES UNTIL 1115 AM CST...
AT 1047 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS LOCATED FROM WEST OF EASTON TO RODESSA...MOVING
NORTHEAST AT 65 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS LINE OF STORMS.
LOCATIONS IMPACTED INCLUDE...
LONGVIEW...MARSHALL...ATLANTA...VIVIAN...HALLSVILLE...JEFFERSON...
QUEEN CITY...TATUM...OIL CITY...HOSSTON...RODESSA...IDA...BIVINS...
LODI...SMITHLAND...RAVANNA...MCLEOD...BEREA...HARLETON AND KILDARE.
LAT...LON 3226 9449 3248 9480 3319 9416 3295 9374
TIME...MOT...LOC 1647Z 232DEG 56KT 3260 9443
FB
Thunderstorm Wind, Smith
- When
- November 28, 11:05 AM CST
- Where
- Smith County, 0.96 mi S of Gresham
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.216, -95.353
Several trees were snapped northwest of Flint near County Road 140 and Silver Leaf Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, November 28 to 30, 20162 deaths · 22 injured · EF3 · 42 events
- Tornadoes and Hail in Mississippi, November 28 to 30, 2016$1.3 million · EF1 · 88 events
- Strong Wind in Tennessee, November 28, 2016$45,000 · 3 events
- Hail and Damaging Winds in Louisiana, November 28 to 29, 2016$28,000 · 1.75 in hail · 9 events
- Flood and Damaging Winds in Tennessee, November 28, 2016$24,000 · 52 kt wind · 8 events
- Damaging Winds in Kentucky, November 28, 2016$25,000 · 61 kt wind · 3 events
- Winter Storm and Winter Weather in South Dakota, November 28 to 30, 201617 events
- Tornadoes and Hail in Iowa, November 28, 2016$8,000 · EF0 · 10 events
- Winter Storm in Montana, November 28 to 29, 20164 events
- Tornado and Damaging Wind in Louisiana, November 28 to 29, 2016$2,000 · EF0 · 4 events
- High Wind and Strong Wind in Georgia, November 28, 2016$7,000 · 50 kt wind · 4 events
- Winter Storm and Winter Weather in Wyoming, November 28 to 30, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661913.